MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC DISC ANCHOR BLADE 130MM FOR 3RD BLADE HOLDER; RETRACTOR

WRIGHTS LANE SYNTHES USA PRODUCTS LLC DISC ANCHOR BLADE 130MM FOR 3RD BLADE HOLDER; RETRACTOR
Catalog Number 03.816.330
Medical Device Problem Code Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 03/27/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device is an instrument and is not implanted/explanted.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.Without a lot number the device history records review could not be completed.The investigation could not be completed; no conclusion could be drawn, as no product was received.(b)(4).Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during an unknown surgery on (b)(6) 2018, the disc anchor blade was stuck on the anchor blade of an insight lateral access retractor system.The surgeon attempted to use a back up insight lateral access retractor system and experienced the same event where the disc anchor blade was stuck to the anchor blade of the insight lateral access retractor system.Since the two (2) retractors failed, the surgeon went with a competitor¿s retractor.The procedure was completed using the competitor¿s retractor to access the disc space, but the depuy synthes implants were still used as an inter-body.It was unknown if there was a surgical delay.As reported, the patient has been doing well.Concomitant devices reported: button for disc anchor instrument (part 03.816.015, lot unknown, quantity 1), instrument for disc anchor (part 03.816.012, lot unknown, quantity 1), knob for disc anchor instrument (part 03.816.014, lot unknown, quantity 1), third (3rd) blade holder (part 03.816.004, lot unknown, quantity 1).This report is for one (1) disc anchor blade for 3rd blade holder this is report 1 of 4 for (b)(4).
 
Additional Manufacturer Narrative
Concomitant devices updated.Dhr review was completed.Part: 03.816.330.Lot: 9345396.Manufacturing site: (b)(4).Release to warehouse date: 13.May 2015.The device history record shows this lot of (b)(4) pieces was processed through the normal manufacturing and inspection operations with no rework or nonconformities noted.This lot met all dimensional, visual and functional criteria at the time of release with no issues documented during the manufacturing process.The manufacturing documents were reviewed and no complaint related issues were found.Customer quality conducted an investigation of the returned device.Investigation flow: device interaction/functional visual inspection showed that the disc anchor, 03.816.330, was assembled with the instrument for disc anchor blade, 03.816.012, and the third blade holder, 03.816.004.When the interior button on the third blade holder is depressed the devices disassembled as intended.Thus, the third blade holder was confirmed as concomitant.Upon further inspection of the disc anchor blade and the mating instrument for disc anchor blade it was observed that the instrument for disc anchor blade is over inserted past the proximal edge of the blade in the disc anchor.It is probable that this condition has led to deformation of the dove tail feature on the mating surfaces of the two devices resulting in the stuck condition.The instrument for disc anchor blade, 03.816.012, is intended to assemble up to the proximal edge of the blade in the disc anchor, 03.816.330 after which the knob on the proximal end of the instrument is rotated to advance the blade.However, witness marks consistent with impact were observed on the concomitant knob, 03.816.014, which is consistent with forceful advancement of the instrument into the disc anchor potentially leading to the over insertion.Functional inspection could not be performed for the instrument for disc anchor blade, 03.816.012, and the disc anchor, 03.816.330, could not be disassembled.Functional inspection for the instrument for disc anchor blade, 03.816.012, and the third blade holder, 03.816.004, was completed and found to function as intended.The complaint confirmed is confirmed, agrees with the complaint condition of ¿device interaction (2+ devices): unable to disassemble : rm¿, and could be replicated as the instrument for disc anchor blade, 03.816.012, and the disc anchor, 03.816.330, could not be disassembled.During document/specification review the following drawings, reflecting the current and manufactured revision, were reviewed.Disc anchor: the design history was found to not impact the complaint condition.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.Dimensional inspection of relevant features could not be conducted due to the inability to disassemble the devices.The insight lateral access system technique guide provides instruction on use of the device and assembly/disassembly of the construct.Based on the received condition, the probable cause of the issue was determined to be the over insertion of the instrument for disc anchor blade into the disc anchor blade.The system risk document was found to adequately address the complaint condition.In conclusion, the complaint condition is confirmed as the instrument for disc anchor blade, 03.816.012, and the disc anchor, 03.816.330, could not be disassembled.No design or manufacturing defect or deficiency was observed during the investigation.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Concomitant devices reported: knob for disc anchor instrument (03.816.014, lot l172936, quantity 1), third blade holder (03.816.004, lot 9275792, quantity 1), third blade holder (03.816.004, lot 9345894, quantity 1).This report is for one (1) disc anchor blade for 3rd blade holder.This is report 1 of 6 for (b)(4).

Brand Name
DISC ANCHOR BLADE 130MM FOR 3RD BLADE HOLDER
Common Device Name
RETRACTOR
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7462907
Report Number2939274-2018-51927
Device Sequence Number16384413
Product Code GAD
UDI-Device Identifier10705034731032
UDI-Public(01)10705034731032
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/27/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.816.330
Device Lot Number9345396
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/23/2018
Initial Date Received by Manufacturer 03/27/2018
Supplement Date Received by Manufacturer05/23/2018
Initial Report FDA Received Date04/25/2018
Supplement Report FDA Received Date05/25/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age54 YR